Heavy Rain, Union
- When
- June 22, 3:45 PM PST to 5:15 PM PST
- Where
- Union County, 0.49 mi W of La Grande
- Reported by
- Mesonet
- Coordinates
- 45.330, -118.090
Rainfall of 1.61 inches fell in 1.5 hours.
An unstable atmosphere ahead of an upper level trough produced severe thunderstorms during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An unstable atmosphere ahead of an upper level trough produced severe thunderstorms during the late afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 22, 1:46 PM PST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 246 PM PDT WED JUN 22 2011 UPDATED AVIATION DISCUSSION .SHORT TERM...AN UPPER LEVEL TROUGH OFF THE CANADIAN COAST WILL PUSH INLAND OVERNIGHT AND THURSDAY THEN STALL OVER SOUTHERN BRITISH COLUMBIA AND NORTHERN WASHINGTON FRIDAY THROUGH SATURDAY. AS THE TROUGH ARRIVES OVERNIGHT THERE WILL BE SOME INSTABILITY OVER THE EASTERN PORTION OF THE FORECAST AREA LEADING TO SOME SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS WILL MAINLY BE THROUGH THIS EVENING THEN ENDING AFTER MIDNIGHT IN THE FAR EAST. TROUGH WILL ALSO USHER IN A MARINE PUSH RESULTING IN LOCALLY WINDY CONDITIONS ALONG THE EAST SLOPES OF THE CASCADES OVERNIGHT AN THURSDAY. STRONGEST WINDS ARE EXPECTED TO BE IN THE KITTITAS VALLEY AND THROUGH THE COLUMBIA GORGE. WILL BE ISSUING A WIND ADVISORY FOR THE KITTITAS VALLEY FOR THURSDAY WITH EXPECTED SUSTAINED WINDS OF 30 TO 35 MPH AND GUSTS AROUND 45 MPH. INSTABILITY SHIFTS EAST OVER IDAHO ON THURSDAY WITH AT BEST A FEW LINGERING SHOWERS OVER WALLOWA COUNTY...OTHERWISE THURSDAY WILL BE COOLER AND WINDY. CONDITIONS REMAIN DRY AND COOL FRIDAY AND SATURDAY WITH LOCALLY BREEZY CONDITIONS ESPECIALLY IN THE AFTERNOON AND EVENING PERIODS. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN REASONABLE AGREEMENT IN HAVING A TROUGH AFFECT THE AREA THROUGH THE LONG TERM PERIOD. INITIALLY A BROAD SHALLOW TROUGH WITH A CLOSED LOW IN SOUTHERN CANADA SPLITS SATURDAY NIGHT WITH MOST OF THE ENERGY MOVING EAST. MODELS THEN HINT AT WEAK RIDGING SUNDAY WHILE ANOTHER LOW MOVES WELL OFF THE PACIFIC NORTHWEST COAST BY MONDAY. THIS LOW IS LOCATED TOO FAR OFFSHORE TO IMPACT THE AREA WITH SHOWERS BUT WILL GIVE US A WARMER SOUTHWEST FLOW. THIS WILL GIVE THE AREA LITTLE CHANCE OF PRECIPITATION EXCEPT ALONG THE CASCADE CREST SO HAVE CUT BACK ON POPS. THIS IS A CHANGE FROM PREVIOUS RUNS AND GIVEN RECENT RUN TO RUN VARIABILITY...DO NOT HAVE GREAT CONFIDENCE IN THIS LATEST VERSION. LATER FORECASTS MAY HAVE TO REINTRODUCE SHOWERS. ON TUESDAY NIGHT AND WEDNESDAY...THE ECMWF BRINGS THE LOW ASHORE AND THROUGH THE AREA WHILE THE GFS BRINGS IT ASHORE WEDNESDAY AFTERNOON SO HAVE A SLIGHT CHANCE OF SHOWERS MAINLY IN THE MOUNTAINS AND CENTRAL OREGON TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES SUNDAY WILL START OUT IN THE 70S THEN WARM MONDAY THROUGH WEDNESDAY TO MID 70S TO MID 80S. PERRY && .AVIATION...00Z TAFS...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT 24 HOURS. ISOLATED TO SCATTERED THUNDERSTORMS WITH CEILINGS ABOVE 6000 FT AGL ARE EXPECTED THIS EVENING OVER THE MOUNTAINS OF EASTERN OREGON AND WILL AFFECT KALW AND KPDT FROM 00Z TO 06Z. ANY THUNDERSTORMS THAT DEVELOP COULD BECOME STRONG WITH HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 35 KTS. THE STORMS WILL CONTINUE THROUGH THE NIGHT FROM THE BLUE MOUNTAINS EASTWARD AND CONTINUE AS RAIN SHOWERS AFTER 09Z. BREEZY WINDS OF 10 TO 20 KTS WITH GUSTS TO 30 KTS WILL DEVELOP THIS AFTERNOON THROUGH THIS EVENING DIMINISHING TO 10 TO 15 KTS FROM 06Z TO 15Z THEN INCREASING BACK TO 10 TO 20 KTS WITH GUSTS TO 30 KTS THROUGH TOMORROW AFTERNOON. KDLS WILL REACH 15 TO 25 KTS WITH GUSTS TO 35 KTS THIS AFTERNOON AND REMAIN THERE THROUGH TOMORROW AFTERNOON WITH ONLY A SLIGHT DECREASE OVERNIGHT. PERRY && .PRELIMINARY POINT TEMPS/POPS... PDT 55 72 48 70 / 10 0 0 0 ALW 57 74 52 72 / 10 0 0 0 PSC 58 79 52 77 / 10 0 0 0 YKM 54 74 46 71 / 10 0 0 0 HRI 58 77 51 74 / 10 0 0 0 ELN 55 70 49 68 / 10 0 0 0 RDM 48 71 38 69 / 10 0 0 0 LGD 53 71 43 67 / 30 10 0 10 GCD 50 73 44 69 / 20 10 10 10 DLS 57 73 52 73 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...WIND ADVISORY FROM 6 AM TO 9 PM PDT THURSDAY WAZ026. && THREAT INDEX THURSDAY : YELLOW FRIDAY : GREEN SATURDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 91/83/83
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
903 AM PDT WED JUN 22 2011
UPDATED THUNDERSTORM COVERAGE FOR TODAY AND ADDED FLOOD
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
231415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
903 AM PDT WED JUN 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FLOODING
YAKIMA VALLEY
THUNDERSTORMS
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON
OVER THE ABOVE LISTED AREAS. SOME STORMS MAY PRODUCE WIND GUSTS TO
NEAR 40 MPH...SMALL HAIL AND BRIEF HEAVY RAIN.
THE NACHES RIVER WILL CONTINUE TO RUN HIGH AND ABOVE BANKFULL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOODING THURSDAY
YAKIMA VALLEY
THE NACHES RIVER WILL CONTINUE TO RUN HIGH AND NEAR BANKFULL.
A FEW THUNDERSTORMS MAY LINGER THURSDAY IN WALLOWA COUNTY. THE REST
OF THE AREA WILL BE MUCH COOLER AND WINDY. ANOTHER SYSTEM WILL MOVE
THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
358 PM PDT WED JUN 22 2011
ORZ050-222330-
WALLOWA COUNTY OR-
358 PM PDT WED JUN 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLOWA COUNTY UNTIL 430
PM PDT...
AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF PARADISE...OR 38 MILES
SOUTH OF LEWISTON...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4569 11687 4588 11721 4601 11709 4600 11692
4595 11686 4591 11686 4586 11679 4583 11678
4582 11675 4583 11671 4580 11668
TIME...MOT...LOC 2257Z 220DEG 18KT 4587 11698SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
431 PM PDT WED JUN 22 2011
ORZ049-050-502-503-230000-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN
BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
431 PM PDT WED JUN 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALLOWA AND EASTERN UNION
COUNTIES UNTIL 500 PM PDT...
AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF LA GRANDE...MOVING NORTHEAST AT
20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4499 11776 4500 11779 4502 11781 4502 11783
4505 11786 4503 11791 4508 11808 4533 11819
4562 11779 4530 11738
TIME...MOT...LOC 2331Z 226DEG 19KT 4532 11793The Pendleton radar (KPDT), 72 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
4 hail, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Rainfall of 1.61 inches fell in 1.5 hours.
Rainfall of 1.2 inches fell in less than 1 hour.
Thunderstorm downed four large trees at the Scout Camp south of Wallowa Lake.
Hail was followed by heavy rainfall.
Hail ranged from pea size up to quarter size. Also, .60 inch of rainfall in about 20 minutes and wind gusts to 30 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312998, 312999, 322306, 313009, 312997, 313000, 313001, 313003.